Thunderstorm Wind, Graham
- When
- July 24, 12:11 AM MST
- Where
- Graham County, 5 mi N of Hill City
- Measured
- 65 kt (75 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.433, -99.850
10 thunderstorm wind, 1 hail, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 1:10 PM MST, 11 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT MON JUL 23 2001 FORECAST CHALLENGES WILL BE PRECIP AMOUNTS AND HYDRO EFFECTS INTO THE EXTENDED...AND POSSIBLE CLOUD COVER BLOCKING HEATING ON WEDNESDAY. ALL MODELS INITIALIZING WELL AT H85. AVN IS CATCHING SW AT H7 IN NEB...WITH THE ETA THE ONLY ONE CATCHING SW EXTENDING FROM GREAT BASIN INTO THE FOUR CORNERS REGION. THE AVN IS TOO COOL OVER THE HIGH PLAINS AT H7...WITH THE ETA AND NGM BEING CLOSER TO REALITY. OVERALL WILL GO WITH THE ETA FOR THE EARLY PORTION OF THIS PACKAGE. TONIGHT... ETA AND AVN IN GOOD AGREEMENT ON MOST PARAMETERS. STRONG THETA-E ADVECTION...THICKNESS DIVERGENCE AND H5-H3 UVV ARE INDICATING MCS DEVELOPMENT OVER THE TRI-STATE REGION. THE AVN IS SHOWING PROBABLE CONVECTIVE FEEDBACK PROBLEMS WITH EXTREME QPF AMOUNTS. HOWEVER...THIS AREA LINES UP WITH ETA STRONGEST H5-H3 UVV AND ALTHOUGH THE AMOUNTS ARE PROBABLY OVERDONE...THIS REINFORCES MY INCLINATION TO GO HIGH LIKELY TO CATEGORICAL FOR AT LEAST THE WEST AND NORTHERN PORTIONS OF CWA. MAJOR CONCERN IS TRACK OF POSSIBLE MCS AND SUPPRESSION OUTSIDE OF MCS. WITH NO WIDESPREAD SIGNIFICANT RAIN FALL OVER THE PAST SEVERAL DAYS IN NEAR RECORD TEMPS...WILL NOT ISSUE FFW FOR TONIGHT'S PRECIP. TOMORROW NIGHT WEAK UPSLOPE FLOW AFTER SECOND CONSECUTIVE NIGHT OF PRECIP SHUD RESULT IN PATCHY FOG ACROSS THE AREA. WILL HAVE TO MONITOR FFG AFTER TONIGHTS RAIN TO CHECK FOR POSSIBLE FFW. BIGGEST CONCERN IS INTO WEDNESDAY AS TO HOW LONG LOW CLOUDS LINGER AND EFFECTS ON TEMPS AND CONVECTION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THINK THE ETA BRINGS THE FRONT SLIGHTLY TOO FAR SOUTH...WITH THE FWC BEING TOO FAR NORTH AND WILL GO WITH A MIDDLE GROUND BETWEEN THE TWO FOR TEMPS WEDNESDAY. IN THE EXTENDED... FAIR TO GOOD MODEL CONFIDENCE THROUGH MOST OF THE EXTENDED AS MODELS ARE IN GOOD AGREEMENT. UNFORTUNATELY...THE NEARLY ZONAL PATTERN THAT RESULTS CAUSES A LOW CONFIDENCE IN TIMING OF SHORTWAVES THROUGHOUT THE EXTENDED. AS A RESULT WILL KEEP CHANCE OF TS UNTIL SATURDAY...AFTER WHICH THE RIDGE WILL AGAIN ASSERT ITSELF TO THE WEST...CUTTING OF MONSOONAL FLOW AND DRYING OUT THE MID LEVELS MORE. INTO THE WEEKEND THERMAL RIDGE AGAIN SETS IN AND WILL GO WITH HIGHER MIXING DEPTH H7 SUPPORTED TEMPS. .GLD...NONE. SVEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1054 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 5 E COLBY KS 60 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1128 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
q
1123 PM 1 W NEW ALMELO KS 60 MPH TSTM GUST
07/23/01 NORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1156 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
B
1123 PM NORTON KS 61 MPH TSTM GUST
07/23/01 NORTON REPORTED BY MEDIA.KSZ001>004-013>016-027>029-041-042-NEZ079>081-240630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1200 AM MDT TUE JUL 24 2001 ...THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA HAS ENDED... THUNDERSTORMS OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA HAVE WEAKENED...AND WIDESPREAD SEVERE WEATHER IS NO LONGER EXPECTED. HEAVY RAINS AND WIND GUSTS TO 55 MPH ARE STILL POSSIBLE INTO THE EARLY MORNING HOURS. ENTWISTLE
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1221 AM MDT TUE JUL 24 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 18 NW WILD HORSE CO 98 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0605 PM 15 S FLAGLER CO 78 MPH TSTM GUST
07/23/01 KIT CARSON REPORTED BY PUBLIC.
0623 PM 9 NNE KIT CARSON CO 64 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.
0630 PM 9 NNE KIT CARSON CO WIND DAMAGE
07/23/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.
0702 PM STRATTON CO WIND DAMAGE
07/23/01 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0705 PM 6 NNW ARAPAHOE CO 60 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0740 PM WESKAN KS 65 MPH TSTM GUST
07/23/01 WALLACE REPORTED BY STORM
SPOTTER.
0740 PM WESKAN KS 65 MPH TSTM GUST
07/23/01 WALLACE REPORTED BY STORM
SPOTTER.
0745 PM 5 E ARAPAHOE CO 60 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY PUBLIC.
0745 PM 10 SE CHEYENNE WELLS CO 60 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0745 PM 5 E ARAPAHOE CO 60 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY PUBLIC.
0745 PM 10 SE CHEYENNE WELLS CO 60 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0819 PM 11 S RULETON KS 65 MPH TSTM GUST
07/23/01 SHERMAN REPORTED BY STORM
SPOTTER.
0819 PM 11 S RULETON KS 65 MPH TSTM GUST
07/23/01 SHERMAN REPORTED BY STORM
SPOTTER.
0830 PM 13 S RULETON KS 65 MPH TSTM GUST
07/23/01 SHERMAN REPORTED BY PUBLIC.
0830 PM 13 S RULETON KS 65 MPH TSTM GUST
07/23/01 SHERMAN REPORTED BY PUBLIC.
0905 PM 2 N BREWSTER KS WIND DAMAGE
07/23/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0910 PM BREWSTER KS 70 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0910 PM BREWSTER KS .75 INCH HAIL
07/23/01 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0918 PM 4 W COLBY KS 60 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0940 PM COLBY KS 59 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0940 PM COLBY KS 63 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0945 PM 5 E COLBY KS 60 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY STORM
SPOTTER.
0950 PM 3 N OAKLEY KS 62 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY STORM
SPOTTER.
1123 PM 1 W NEW ALMELO KS 60 MPH TSTM GUST
07/23/01 NORTON REPORTED BY LAW
ENFORCEMENT OFFICIwAL.
1123 PM NORTON KS 61 MPH TSTM GUST
07/23/01 NORTON REPORTED BY KSN WEATHER
LAB.PRELIMINARY LOCAL STORM REPORT...CORRECTED SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1225 AM MDT TUE JUL 24 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 18 NW WILD HORSE CO 98 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0605 PM 15 S FLAGLER CO 78 MPH TSTM GUST
07/23/01 KIT CARSON REPORTED BY PUBLIC.
0623 PM 9 NNE KIT CARSON CO 64 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.
0630 PM 9 NNE KIT CARSON CO WIND DAMAGE
07/23/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.
0702 PM STRATTON CO WIND DAMAGE
07/23/01 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0705 PM 6 NNW ARAPAHOE CO 60 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0740 PM WESKAN KS 65 MPH TSTM GUST
07/23/01 WALLACE REPORTED BY STORM
SPOTTER.
0745 PM 5 E ARAPAHOE CO 60 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY PUBLIC.
0745 PM 10 SE CHEYENNE WELLS CO 60 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0819 PM 11 S RULETON KS 65 MPH TSTM GUST
07/23/01 SHERMAN REPORTED BY STORM
SPOTTER.
0830 PM 13 S RULETON KS 65 MPH TSTM GUST
07/23/01 SHERMAN REPORTED BY PUBLIC.
0905 PM 2 N BREWSTER KS WIND DAMAGE
07/23/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0910 PM BREWSTER KS 70 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0910 PM BREWSTER KS .75 INCH HAIL
07/23/01 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0918 PM 4 W COLBY KS 60 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0940 PM COLBY KS 59 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0940 PM COLBY KS 63 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0945 PM 5 E COLBY KS 60 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY STORM
SPOTTER.
0950 PM 3 N OAKLEY KS 62 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY STORM
SPOTTER.
1123 PM 1 W NEW ALMELO KS 60 MPH TSTM GUST
07/23/01 NORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1154 PM NORTON KS 61 MPH TSTM GUST
07/23/01 NORTON REPORTED BY KSN WEATHER
LAB.The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 07:09 UTC.
10 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Irrigation pivot tipped over from the winds.
Irrigation pivot tipped over.
The strong winds blew down a large tree onto a car in Sharon Springs. Also, limbs were down and buildings sustained damage around the area.
The strong winds knocked over some corn in southern Sheridan county.
A couple two inch diameter tree limbs were blown down.
Slow moving thunderstorms created minor street flooding in the Colby area.
The strong winds blew down a sign at the truck stop.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261412, 5261478, 5261479, 5261406, 5261407, 5261408, 5261409, 5261415, 5261414, 5261410, 5261411, 5261413.